Kentucky, 2004

Hail and Damaging Wind in Kentucky, August 10, 2004

August 10, 2004 · NWS LMK · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 10, 1:50 AM EST, 14 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 1:50 AM EST, 14 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 AM EDT TUE AUG 10 2004

SHORT TERM: (TONIGHT THROUGH FRIDAY AFTERNOON)

SOMEWHAT MOIST AND UNSTABLE AIR COVERS MUCH OF THE REGION NOW. THERE IS
A COLD FRONT CURRRENTLY ACROSS NRN KY JUST TO S OF THE OHIO RIVER
THIS FRONT IS EXPECTED TO BE INTO NRN TN BY LATE TONIGHT. LATEST SAT
PICS AND RADAR DATA INDICATE SOME THUNDERSTORM DEVELOPMENT ALONG AND
AHEAD OF THIS FRONTAL BOUNDARY. WILL MTN A EARLY NIGHT PERIOD OF
TRW- ACRS MOST OF NRN HALF OF FA AND A CHC OF TRW THRU THE NIGHT
ACROSS THE S.

ON WED AND INTO WED NIGHT EXPECT THE COLD FRONT TO STALL OUT ACROSS
NRN GULF STATES AS UPPER LEVEL TROF DEEPENS ACROSS REGION. FNTL BNDRY
CLOSE ENOUGH THAT SOME OVERRUNING TRW ACTIVITY COULD DEVELOP
NORTHWARD FROM FNT INTO PTNS OF SRN OR SERN KY. SO WILL KEEP
SMALL CHANCE OF TRW SRN THIRD OF FA ON WED INTO WED NIGHT.

OTHERWISE...ANOTHER EXTENDED PERIOD OF VERY PLEASANT AND MAINLY DRY
WEATHER THROUGH THE WEEKEND. SHORT TERM TEMP TRENDS ON BOTH MET AND MAV
AS WELL AS CURRENT FCST TEMP TRENDS ARE MORE OR LESS IN AFGREEMENT.
SO NOT MUCH CHANGES NEEDED THERE.

.EXTENDED DISCUSSION (FRIDAY NIGHT THROUGH TUESDAY)...

TROP SYS MOVING ALONG THE SE COAST FRI-SAT SHOULD ALLOW SFC HI PRES
RIDGE TO HOLD ALONG THE OH VLY KEEPING OUR AREA DRY...WILL REMOVE
SMALL CHANCE POPS ON SAT...AND UNDER PERSISTENT NRLY LLVL FLOW.
TEMPS WILL REMAIN COOL...STILL ONLY IN THE 70S FOR HIGHS. FOR
SUN-MON-TUE...SOME UNCERTAINTY BECAUSE OF TROP SYS CHARLEY...IF THIS
MOVES ALONG THE SE COAST THEN SFC RIDGE WILL PERSIST ALONG THE OH
VLY CONTINUING NRLY FLOW. CURRENT FCST HWVR...SUGGESTS INCSNG MID
LVL HTS AND SFC HI MOVING TO THE EAST ALLOWING MUCH WARMER TEMPS TO
DVLP. FOR NOW WILL LOWER MAX TEMPS A FEW DEGS FOR THE POSSIBILITY OF
AN EXTENDED COOL STREAK INTO EARLY NEXT WEEK...BUT STILL REFLECTING
CLOSELY ON THE LONG RANGE TEMPS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

JSD
Hazardous weather outlook, Aug 10, 2:10 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT TUE AUG 10 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
310 PM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL OCCUR...MAINLY THIS EVENING...OVER
PARTS OF CENTRAL KENTUCKY. SOUTHERN INDIANA WILL SEE LITTLE OR NO
ACTIVITY. A FEW STRONG STORMS WILL BE POSSIBLE WITH SMALL HAIL,
GUSTY WINDS TO 30 MPH AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A SMALL CHANCE OF STORMS ACROSS SOUTHERN KENTUCKY ON
WEDNESDAY. NO SEVERE STORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

JB

In the hours before

Special weather statement, Aug 10, 3:17 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EDT TUE AUG 10 2004

KYZ066-067-070>078-081-082-102115-
ADAIR KY-ALLEN KY-BARREN KY-CASEY KY-CLINTON KY-CUMBERLAND KY-
LINCOLN KY-LOGAN KY-METCALFE KY-MONROE KY-RUSSELL KY-SIMPSON KY-
WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...COLUMBIA...FRANKLIN...
GLASGOW...RUSSELLVILLE...STANFORD
417 PM EDT (317 PM CDT) TUE AUG 10 2004

A COUPLE STRONG THUNDERSTORMS WILL CONTINUE MOVING SOUTHEASTWARD
ACROSS SOUTHERN KENTUCKY THIS AFTERNOON. LOCATIONS SUCH AS BARREN
RIVER LAKE, COLUMBIA, LIBERTY, RUSSELLVILLE, AND FRANKLIN WILL
LIKELY SEE THIS ACTIVITY. BURSTS OF DEADLY CLOUD TO GROUND LIGHTNING,
HEAVY RAIN, AND GUSTY WINDS TO 35 MPH ARE POSSIBLE IN THE VICINITY OF
ANY OF THESE STORMS. PEOPLE SHOULD MOVE INDOORS UNTIL THESE STORMS
HAVE PASSED.

XXV

The radar

The Louisville radar (KLVX), 117 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 10, 3:56 PM EST
Where
Lincoln County, 2 mi NW of Mt Salem
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.417, -84.817

A trained spotter estimated 60 mph winds.

Hail, Lincoln

When
August 10, 3:56 PM EST
Where
Lincoln County, 2 mi NW of Mt Salem
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -84.817

Hail, Warren

When
August 10, 6:31 PM EST
Where
Warren County, Hadley
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.050, -86.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417587, 5417588, 5417589.